October  2018, 38(10): 5145-5161. doi: 10.3934/dcds.2018227

Existence and non-existence results for variational higher order elliptic systems

Università degli Studi dell'Insubria, Dipartimento di Scienza e Alta Tecnologia, Via Valleggio 11, Como, 22100, Italy

Received  January 2018 Revised  May 2018 Published  July 2018

Let
$α ∈ \mathbb{N}$
,
$α ≥ 1$
and
$(-Δ)^{α} = -Δ((-Δ)^{α-1})$
be the polyharmonic operator. We prove existence and non-existence results for the following Hamiltonian systems of polyharmonic equations under Dirichlet boundary conditions
$\begin{cases}\begin{aligned}(-Δ)^{α} u = H_v(u, v) \\(-Δ)^{α} v = H_u(u, v) \\\end{aligned} \text{ in } Ω \subset \mathbb{R}^N \\\frac{\partial^{r} u}{\partial ν^{r}} = 0, \, r = 0, \dots, α-1, \text{ on } \partial Ω \\\frac{\partial^{r} v}{\partial ν^{r}} = 0, \, r = 0, \dots, α-1, \text{ on } \partial Ω\end{cases}$
where
$Ω$
is a sufficiently smooth bounded domain,
$N >2α$
,
$ν$
is the outward pointing normal to
$\partial Ω$
and the Hamiltonian
$H ∈ C^1 (\mathbb{R}^2; \mathbb{R})$
satisfies suitable growth assumptions.
Citation: Delia Schiera. Existence and non-existence results for variational higher order elliptic systems. Discrete & Continuous Dynamical Systems - A, 2018, 38 (10) : 5145-5161. doi: 10.3934/dcds.2018227
References:
[1]

R. Adams and J. Fournier, Sobolev Spaces, 2$^{nd}$ edition, Pure and Applied Mathematics 140, Elsevier/Academic Press, Amsterdam, 2003, xiv+305 pp.  Google Scholar

[2]

F. Arthur and X. Yan, A Liouville-type theorem for higher order elliptic systems of Hénon-Lane-Emden type, Commun. Pure Appl. Anal., 15 (2016), 807-830.  doi: 10.3934/cpaa.2016.15.807.  Google Scholar

[3]

V. Benci and P. H. Rabinowitz, Critical point theorems for indefinite functionals, Invent. Math., 52 (1979), 241-273.  doi: 10.1007/BF01389883.  Google Scholar

[4]

D. BonheureE. M. dos Santos and H. Tavares, Hamiltonian elliptic systems: A guide to variational frameworks, Port. Math, 71 (2014), 301-395.  doi: 10.4171/PM/1954.  Google Scholar

[5]

G. CaristiL. D'Ambrosio and E. Mitidieri, Representation formulae for solutions to some classes of higher order systems and related Liouville theorems, Milan J. Math., 76 (2008), 27-67.  doi: 10.1007/s00032-008-0090-3.  Google Scholar

[6]

D. Cassani, B. Kaltenbacher and A. Lorenzi, Direct and inverse problems related to MEMS Inverse Problems, 25 (2009), 105002 (22 pp.) doi: 10.1088/0266-5611/25/10/105002.  Google Scholar

[7]

D. Cassani and C. Tarsi, Existence of solitary waves for supercritical Schrödinger systems in dimension two, Calc. Var. Partial Differential Equations, 54 (2015), 1673-1704.  doi: 10.1007/s00526-015-0840-3.  Google Scholar

[8]

D. Cassani and J. Zhang, A priori estimates and positivity for semiclassical ground states for systems of critical Schrödinger equations in dimension two, Comm. Partial Differential Equations, 42 (2017), 655-702.  doi: 10.1080/03605302.2017.1295062.  Google Scholar

[9]

P. ClémentP. L. Felmer and E. Mitidieri, Homoclinic orbits for a class of infinite-dimensional Hamiltonian systems, Scuola Norm. Sup. Pisa Cl. Sci.(4), 24 (1997), 367-393.   Google Scholar

[10]

L. C. Evans, Partial Differential Equations, 2$^{nd}$ edition, American Mathematical Society, Providence, 2010, xxii+749 pp. doi: 10.1090/gsm/019.  Google Scholar

[11]

P. L. Felmer, Periodic solutions of "superquadratic" Hamiltonian systems, J. Differential Equations, 102 (1993), 188-207.  doi: 10.1006/jdeq.1993.1027.  Google Scholar

[12]

D. G. de Figueiredo and P. L. Felmer, On superquadratic elliptic systems, Trans. Amer. Math. Soc., 343 (1994), 99-116.  doi: 10.1090/S0002-9947-1994-1214781-2.  Google Scholar

[13]

F. Gazzola, H. C. Grunau, and G. Sweers, Polyharmonic Boundary Value Problems. Positivity Preserving and Nonlinear Higher Order Elliptic Equations in Bounded Domains, Springer-Verlag, Berlin, 2010, xviii+423 pp. doi: 10.1007/978-3-642-12245-3.  Google Scholar

[14]

J. Hulshof and R. Van der Vorst, Differential systems with strongly indefinite variational structure, J. Funct. Anal., 114 (1993), 32-58.  doi: 10.1006/jfan.1993.1062.  Google Scholar

[15]

J. L. Lions, Espaces d'interpolation et domaines de puissances fractionnaires d'opérateurs, J. Math. Soc. Japan, 14 (1962), 233-241.  doi: 10.2969/jmsj/01420233.  Google Scholar

[16]

J. L. Lions and E. Magenes, Non-homogeneous Boundary Value Problems and Applications, Vol. 1, Springer-Verlag, New York-Heidelberg, 1972, xvi+357 pp.  Google Scholar

[17]

P. L. Lions, The concentration-compactness principle in the calculus of variations. The limit case. I, Rev. Mat. Iberoamericana, 1 (1985), 145-201.  doi: 10.4171/RMI/6.  Google Scholar

[18]

J. LiuY. Guo and Y. Zhang, Existence of positive entire solutions for polyharmonic equations and systems, J. Partial Differential Equations, 19 (2006), 256-270.   Google Scholar

[19]

J. LiuY. Guo and Y. Zhang, Liouville-type theorems for polyharmonic systems in $\mathbb{R}^N$, J. Differential Equations, 225 (2006), 685-709.  doi: 10.1016/j.jde.2005.10.016.  Google Scholar

[20]

E. Mitidieri, A Rellich type identity and applications, Comm. Partial Differential Equations, 18 (1993), 125-151.  doi: 10.1080/03605309308820923.  Google Scholar

[21]

E. Mitidieri and S. I. Pohozaev, A priori estimates and the absence of solutions of nonlinear partial differential equations and inequalities, Proc. Steklov Inst. Math., 234 (2001), 1-362.   Google Scholar

[22]

A. Persson, Compact linear mappings between interpolation spaces, Ark. Mat., 5 (1964), 215-219.  doi: 10.1007/BF02591123.  Google Scholar

[23]

P. PoláčikP. Quittner and P. Souplet, Singularity and decay estimates in superlinear problems via Liouville-type theorems, Ⅰ: Elliptic equations and systems, Duke Math. J., 139 (2007), 555-579.  doi: 10.1215/S0012-7094-07-13935-8.  Google Scholar

[24]

P. Pucci and J. Serrin, A general variational identity, Indiana Univ. Math. J., 35 (1986), 681-703.  doi: 10.1512/iumj.1986.35.35036.  Google Scholar

[25]

B. Ruf, Lorentz spaces and nonlinear elliptic systems, in Contributions to Nonlinear Analysis, Vol. 66, Birkhäuser, Basel, (2006), 471–489. doi: 10.1007/3-7643-7401-2_32.  Google Scholar

[26]

B. Ruf, Superlinear elliptic equations and systems, in Handbook of Differential Equations: Stationary Partial Differential Equations, Vol. 5, Elsevier, (2008), 211–276. doi: 10.1016/S1874-5733(08)80010-1.  Google Scholar

[27]

E. M. dos Santos, Multiplicity of solutions for a fourth-order quasilinear nonhomogeneous equation, J. Math. Anal. Appl., 342 (2008), 277-297.  doi: 10.1016/j.jmaa.2007.11.056.  Google Scholar

[28]

D. Schiera, Existence of solutions to higher order Lane-Emden type systems, Nonlinear Anal., 168 (2018), 130-153.  doi: 10.1016/j.na.2017.11.011.  Google Scholar

[29]

B. Sirakov, Existence results and a priori bounds for higher order elliptic equations and systems, J. Math. Pures Appl.(9), 89 (2008), 114-133.  doi: 10.1016/j.matpur.2007.10.003.  Google Scholar

[30]

B. Sirakov, On the existence of solutions of Hamiltonian elliptic systems in $\mathbb{R}^N$, Adv. Differential Equations, 5 (2000), 1445-1464.   Google Scholar

[31]

P. Souplet, The proof of the Lane-Emden conjecture in four space dimensions, Adv. Math., 221 (2009), 1409-1427.  doi: 10.1016/j.aim.2009.02.014.  Google Scholar

[32]

M. Struwe, Variational Methods. Applications to Nonlinear Partial Differential Equations and Hamiltonian Systems, 4$^{th}$ edition, Springer-Verlag, Berlin, 2008, xx+302 pp.  Google Scholar

[33]

Y. Zhang, A Liouville type theorem for polyharmonic elliptic systems, J. Math. Anal. Appl., 326 (2007), 677-690.  doi: 10.1016/j.jmaa.2006.03.027.  Google Scholar

show all references

References:
[1]

R. Adams and J. Fournier, Sobolev Spaces, 2$^{nd}$ edition, Pure and Applied Mathematics 140, Elsevier/Academic Press, Amsterdam, 2003, xiv+305 pp.  Google Scholar

[2]

F. Arthur and X. Yan, A Liouville-type theorem for higher order elliptic systems of Hénon-Lane-Emden type, Commun. Pure Appl. Anal., 15 (2016), 807-830.  doi: 10.3934/cpaa.2016.15.807.  Google Scholar

[3]

V. Benci and P. H. Rabinowitz, Critical point theorems for indefinite functionals, Invent. Math., 52 (1979), 241-273.  doi: 10.1007/BF01389883.  Google Scholar

[4]

D. BonheureE. M. dos Santos and H. Tavares, Hamiltonian elliptic systems: A guide to variational frameworks, Port. Math, 71 (2014), 301-395.  doi: 10.4171/PM/1954.  Google Scholar

[5]

G. CaristiL. D'Ambrosio and E. Mitidieri, Representation formulae for solutions to some classes of higher order systems and related Liouville theorems, Milan J. Math., 76 (2008), 27-67.  doi: 10.1007/s00032-008-0090-3.  Google Scholar

[6]

D. Cassani, B. Kaltenbacher and A. Lorenzi, Direct and inverse problems related to MEMS Inverse Problems, 25 (2009), 105002 (22 pp.) doi: 10.1088/0266-5611/25/10/105002.  Google Scholar

[7]

D. Cassani and C. Tarsi, Existence of solitary waves for supercritical Schrödinger systems in dimension two, Calc. Var. Partial Differential Equations, 54 (2015), 1673-1704.  doi: 10.1007/s00526-015-0840-3.  Google Scholar

[8]

D. Cassani and J. Zhang, A priori estimates and positivity for semiclassical ground states for systems of critical Schrödinger equations in dimension two, Comm. Partial Differential Equations, 42 (2017), 655-702.  doi: 10.1080/03605302.2017.1295062.  Google Scholar

[9]

P. ClémentP. L. Felmer and E. Mitidieri, Homoclinic orbits for a class of infinite-dimensional Hamiltonian systems, Scuola Norm. Sup. Pisa Cl. Sci.(4), 24 (1997), 367-393.   Google Scholar

[10]

L. C. Evans, Partial Differential Equations, 2$^{nd}$ edition, American Mathematical Society, Providence, 2010, xxii+749 pp. doi: 10.1090/gsm/019.  Google Scholar

[11]

P. L. Felmer, Periodic solutions of "superquadratic" Hamiltonian systems, J. Differential Equations, 102 (1993), 188-207.  doi: 10.1006/jdeq.1993.1027.  Google Scholar

[12]

D. G. de Figueiredo and P. L. Felmer, On superquadratic elliptic systems, Trans. Amer. Math. Soc., 343 (1994), 99-116.  doi: 10.1090/S0002-9947-1994-1214781-2.  Google Scholar

[13]

F. Gazzola, H. C. Grunau, and G. Sweers, Polyharmonic Boundary Value Problems. Positivity Preserving and Nonlinear Higher Order Elliptic Equations in Bounded Domains, Springer-Verlag, Berlin, 2010, xviii+423 pp. doi: 10.1007/978-3-642-12245-3.  Google Scholar

[14]

J. Hulshof and R. Van der Vorst, Differential systems with strongly indefinite variational structure, J. Funct. Anal., 114 (1993), 32-58.  doi: 10.1006/jfan.1993.1062.  Google Scholar

[15]

J. L. Lions, Espaces d'interpolation et domaines de puissances fractionnaires d'opérateurs, J. Math. Soc. Japan, 14 (1962), 233-241.  doi: 10.2969/jmsj/01420233.  Google Scholar

[16]

J. L. Lions and E. Magenes, Non-homogeneous Boundary Value Problems and Applications, Vol. 1, Springer-Verlag, New York-Heidelberg, 1972, xvi+357 pp.  Google Scholar

[17]

P. L. Lions, The concentration-compactness principle in the calculus of variations. The limit case. I, Rev. Mat. Iberoamericana, 1 (1985), 145-201.  doi: 10.4171/RMI/6.  Google Scholar

[18]

J. LiuY. Guo and Y. Zhang, Existence of positive entire solutions for polyharmonic equations and systems, J. Partial Differential Equations, 19 (2006), 256-270.   Google Scholar

[19]

J. LiuY. Guo and Y. Zhang, Liouville-type theorems for polyharmonic systems in $\mathbb{R}^N$, J. Differential Equations, 225 (2006), 685-709.  doi: 10.1016/j.jde.2005.10.016.  Google Scholar

[20]

E. Mitidieri, A Rellich type identity and applications, Comm. Partial Differential Equations, 18 (1993), 125-151.  doi: 10.1080/03605309308820923.  Google Scholar

[21]

E. Mitidieri and S. I. Pohozaev, A priori estimates and the absence of solutions of nonlinear partial differential equations and inequalities, Proc. Steklov Inst. Math., 234 (2001), 1-362.   Google Scholar

[22]

A. Persson, Compact linear mappings between interpolation spaces, Ark. Mat., 5 (1964), 215-219.  doi: 10.1007/BF02591123.  Google Scholar

[23]

P. PoláčikP. Quittner and P. Souplet, Singularity and decay estimates in superlinear problems via Liouville-type theorems, Ⅰ: Elliptic equations and systems, Duke Math. J., 139 (2007), 555-579.  doi: 10.1215/S0012-7094-07-13935-8.  Google Scholar

[24]

P. Pucci and J. Serrin, A general variational identity, Indiana Univ. Math. J., 35 (1986), 681-703.  doi: 10.1512/iumj.1986.35.35036.  Google Scholar

[25]

B. Ruf, Lorentz spaces and nonlinear elliptic systems, in Contributions to Nonlinear Analysis, Vol. 66, Birkhäuser, Basel, (2006), 471–489. doi: 10.1007/3-7643-7401-2_32.  Google Scholar

[26]

B. Ruf, Superlinear elliptic equations and systems, in Handbook of Differential Equations: Stationary Partial Differential Equations, Vol. 5, Elsevier, (2008), 211–276. doi: 10.1016/S1874-5733(08)80010-1.  Google Scholar

[27]

E. M. dos Santos, Multiplicity of solutions for a fourth-order quasilinear nonhomogeneous equation, J. Math. Anal. Appl., 342 (2008), 277-297.  doi: 10.1016/j.jmaa.2007.11.056.  Google Scholar

[28]

D. Schiera, Existence of solutions to higher order Lane-Emden type systems, Nonlinear Anal., 168 (2018), 130-153.  doi: 10.1016/j.na.2017.11.011.  Google Scholar

[29]

B. Sirakov, Existence results and a priori bounds for higher order elliptic equations and systems, J. Math. Pures Appl.(9), 89 (2008), 114-133.  doi: 10.1016/j.matpur.2007.10.003.  Google Scholar

[30]

B. Sirakov, On the existence of solutions of Hamiltonian elliptic systems in $\mathbb{R}^N$, Adv. Differential Equations, 5 (2000), 1445-1464.   Google Scholar

[31]

P. Souplet, The proof of the Lane-Emden conjecture in four space dimensions, Adv. Math., 221 (2009), 1409-1427.  doi: 10.1016/j.aim.2009.02.014.  Google Scholar

[32]

M. Struwe, Variational Methods. Applications to Nonlinear Partial Differential Equations and Hamiltonian Systems, 4$^{th}$ edition, Springer-Verlag, Berlin, 2008, xx+302 pp.  Google Scholar

[33]

Y. Zhang, A Liouville type theorem for polyharmonic elliptic systems, J. Math. Anal. Appl., 326 (2007), 677-690.  doi: 10.1016/j.jmaa.2006.03.027.  Google Scholar

Figure 1.  The light grey region represents values of $p, q$ for which we prove existence of solutions to 14, whereas the dark grey region is the domain of non-existence given by Corollary 2. The curve $l_1$ is $\frac{1}{p+1} + \frac{1}{q+1} = \frac{N-2\alpha}{N}$, whereas $l_2$ is given by $pq = 1$
[1]

Philip Korman, Junping Shi. On lane-emden type systems. Conference Publications, 2005, 2005 (Special) : 510-517. doi: 10.3934/proc.2005.2005.510

[2]

Frank Arthur, Xiaodong Yan. A Liouville-type theorem for higher order elliptic systems of Hé non-Lane-Emden type. Communications on Pure & Applied Analysis, 2016, 15 (3) : 807-830. doi: 10.3934/cpaa.2016.15.807

[3]

Wenjing Chen, Louis Dupaigne, Marius Ghergu. A new critical curve for the Lane-Emden system. Discrete & Continuous Dynamical Systems - A, 2014, 34 (6) : 2469-2479. doi: 10.3934/dcds.2014.34.2469

[4]

Wenxiong Chen, Congming Li. An integral system and the Lane-Emden conjecture. Discrete & Continuous Dynamical Systems - A, 2009, 24 (4) : 1167-1184. doi: 10.3934/dcds.2009.24.1167

[5]

Ze Cheng, Genggeng Huang. A Liouville theorem for the subcritical Lane-Emden system. Discrete & Continuous Dynamical Systems - A, 2019, 39 (3) : 1359-1377. doi: 10.3934/dcds.2019058

[6]

Marian Gidea, Rafael De La Llave. Topological methods in the instability problem of Hamiltonian systems. Discrete & Continuous Dynamical Systems - A, 2006, 14 (2) : 295-328. doi: 10.3934/dcds.2006.14.295

[7]

Hatem Hajlaoui, Abdellaziz Harrabi, Foued Mtiri. Liouville theorems for stable solutions of the weighted Lane-Emden system. Discrete & Continuous Dynamical Systems - A, 2017, 37 (1) : 265-279. doi: 10.3934/dcds.2017011

[8]

Jingbo Dou, Fangfang Ren, John Villavert. Classification of positive solutions to a Lane-Emden type integral system with negative exponents. Discrete & Continuous Dynamical Systems - A, 2016, 36 (12) : 6767-6780. doi: 10.3934/dcds.2016094

[9]

Kazuyuki Yagasaki. Higher-order Melnikov method and chaos for two-degree-of-freedom Hamiltonian systems with saddle-centers. Discrete & Continuous Dynamical Systems - A, 2011, 29 (1) : 387-402. doi: 10.3934/dcds.2011.29.387

[10]

Guillaume Duval, Andrzej J. Maciejewski. Integrability of Hamiltonian systems with homogeneous potentials of degrees $\pm 2$. An application of higher order variational equations. Discrete & Continuous Dynamical Systems - A, 2014, 34 (11) : 4589-4615. doi: 10.3934/dcds.2014.34.4589

[11]

Carmen Calvo-Jurado, Juan Casado-Díaz, Manuel Luna-Laynez. Parabolic problems with varying operators and Dirichlet and Neumann boundary conditions on varying sets. Conference Publications, 2007, 2007 (Special) : 181-190. doi: 10.3934/proc.2007.2007.181

[12]

Robert Baier, Thuy T. T. Le. Construction of the minimum time function for linear systems via higher-order set-valued methods. Mathematical Control & Related Fields, 2019, 9 (2) : 223-255. doi: 10.3934/mcrf.2019012

[13]

Anna Kostianko, Sergey Zelik. Inertial manifolds for 1D reaction-diffusion-advection systems. Part Ⅰ: Dirichlet and Neumann boundary conditions. Communications on Pure & Applied Analysis, 2017, 16 (6) : 2357-2376. doi: 10.3934/cpaa.2017116

[14]

Sándor Kelemen, Pavol Quittner. Boundedness and a priori estimates of solutions to elliptic systems with Dirichlet-Neumann boundary conditions. Communications on Pure & Applied Analysis, 2010, 9 (3) : 731-740. doi: 10.3934/cpaa.2010.9.731

[15]

Marek Fila, Hirokazu Ninomiya, Juan-Luis Vázquez. Dirichlet boundary conditions can prevent blow-up in reaction-diffusion equations and systems. Discrete & Continuous Dynamical Systems - A, 2006, 14 (1) : 63-74. doi: 10.3934/dcds.2006.14.63

[16]

Wei Dai, Zhao Liu, Guozhen Lu. Hardy-Sobolev type integral systems with Dirichlet boundary conditions in a half space. Communications on Pure & Applied Analysis, 2017, 16 (4) : 1253-1264. doi: 10.3934/cpaa.2017061

[17]

Qiong Meng, X. H. Tang. Solutions of a second-order Hamiltonian system with periodic boundary conditions. Communications on Pure & Applied Analysis, 2010, 9 (4) : 1053-1067. doi: 10.3934/cpaa.2010.9.1053

[18]

Norimichi Hirano, Zhi-Qiang Wang. Subharmonic solutions for second order Hamiltonian systems. Discrete & Continuous Dynamical Systems - A, 1998, 4 (3) : 467-474. doi: 10.3934/dcds.1998.4.467

[19]

Maike Schulte, Anton Arnold. Discrete transparent boundary conditions for the Schrodinger equation -- a compact higher order scheme. Kinetic & Related Models, 2008, 1 (1) : 101-125. doi: 10.3934/krm.2008.1.101

[20]

Tatsien Li, Bopeng Rao, Zhiqiang Wang. Exact boundary controllability and observability for first order quasilinear hyperbolic systems with a kind of nonlocal boundary conditions. Discrete & Continuous Dynamical Systems - A, 2010, 28 (1) : 243-257. doi: 10.3934/dcds.2010.28.243

2018 Impact Factor: 1.143

Metrics

  • PDF downloads (85)
  • HTML views (71)
  • Cited by (0)

Other articles
by authors

[Back to Top]